Cold/Wind Chill, Du Page
- When
- February 3, 10:30 AM CST
- Where
- Du Page forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 41.852, -88.086 (the zone’s center; the record gives no point)
A 96 year old woman who used a wheelchair, was left on a transport bus in Westmont during the afternoon of February 2nd. She was found unresponsive on the bus around 1030 am on February 3rd and then pronounced dead.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
A 96 year old woman who used a wheelchair, was left on a transport bus in Westmont during the afternoon of February 2nd. She was found unresponsive on the bus around 1030 am on February 3rd and then pronounced dead. The low temperature at the National Weather Service Office in Romeoville was 8 degrees on the morning of February 3rd. The low temperature at Midway Airport was 17 degrees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 3, 7:19 AM CST, 3 hours 11 minutes earlier.
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
719 AM CST Wed Feb 3 2021
.SHORT TERM...
710 AM CST
Through Friday Night...
Today-Tonight Forecast:
The main focus is on patchy freezing fog trends this morning.
Nighttime microphysics RGB shows patches of fog well across
portions of northern and central Illinois. Greater concern for
higher cover of dense freezing fog is for mainly Lee and Ogle, and
west/northwest of Rockford of Winnebago County. Also of interest,
seeing streaks of stratus and possible fog near the Kankakee River
Valley. This is likely from cooling pond influence and light
northwest winds over them, causing another spot of locally
concentrated freezing fog. KIKK actually had a recent ob with snow
in it, so there could even be deposition or at times very small
flake light snow in this area. Have already issued a SPS for the
patchy dense freezing fog in effect through 8 AM and will be
monitoring for possible Dense Fog Advisory issuance in north
central/northwest Illinois.
With warm advection aloft today sharpening the inversion above the
expansive snow cover, it should take some time for the patches of
fog to fully erode, probably not until late morning. Limited
mixing heights for the same reason (sharp inversion and snow
cover) will also prevent from milder highs being realized. Have
forecast highs ranging from the upper 20s to lower 30s. If non fog
related cloud cover (and aside from lake effect clouds into NW IN)
is slower to arrive this evening, temperatures could drop fairly
quickly in outlying areas after sunset. Otherwise, gradually
increasing south-southeasterly winds induced by departure of
surface high pressure off to our east and increasing clouds will
lead to temperatures gradually rising overnight.
Castro
*Bottom Line Up Front*
The active winter pattern continues and only strengthens going
forward. For the next wintry weather event, concerns have
increased for a combination of moderate to brief heavy snow in
tandem with blowing snow in north central Illinois. Given the
strength of winds and cold advection through the night Thursday
night and into Friday morning, the potential for blowing snow
greatly reducing visibility is increasing. If conditions can line
up right, there could be temporary near whiteout conditions in
open locations too, again north central Illinois most favored.
Layering these impacts together, the collaborative thought was
that a Winter Storm Watch would be prudent for a portion of north
central Illinois.
In general for this event Thursday, the highlights are:
- Light mix of precipitation moving in Thursday morning into early
afternoon that probably will include some freezing rain, though
where it occurs looks to be brief. May be headed for a Winter
Weather Advisory already in the morning but likely will need one
for a sizable amount of the area in the afternoon.
- This system center that will be maturing over the area and
guidance agrees on that, though the specific track still has
some variances in guidance that will dictate the most persistent
moderate snow vs less snow line. Nonetheless, the majority of
solutions and conceptual model application would favor snow as
the dominant precipitation type in the afternoon for many
locations along north of I-88 if not along/north of I-80.
- Developing system deformation and wraparound moisture will
support increasing snowfall rates in at least the northwestern
CWA late Thursday afternoon into early to mid evening with high
confidence. How far southeast that extends though is of lower
confidence, including into parts of the Chicago metro. Before
the snow tapers to flurries Thursday evening, we have 3 to 5
inches forecast along and north of I-88. Amounts taper southward
and toward downtown Chicago. The gradient toward I-80 in snow
amounts could be quite sharp, possibly dropping to less than an
inch near or not far south of there.
- Blowing snow is always a challenge to predict with confidence
but this is a setup where a deep snow pack exists that is not
glaciated and had a few days for the water to work its way down
out of the topmost snow, and we will be receiving fresh snow.
The winds look to be gusting 35-40 mph during Thursday night
with high confidence and even some gusts to 45 mph are
attainable looking at forecast profiles. This should create
issues with blowing snow. How bad...such as if to Warning
criteria (including even possibly temporary blizzard
conditions)...is quite difficult to say yet. Again though, a
Watch felt the prudent call given increased confidence in
blowing snow with 35-40 mph winds, which are typical speeds to
cause real issues.
- This will very likely need a headline further east including
into if not parts of the Chicago metro, and that's probably a
Winter Weather Advisory, for a combination of snow of 1-4 inches
and blowing snow.
The system of primary interest is moving into the Pacific
Northwest early this morning, with a northern stream short wave
trough digging southeastward from northern Alberta also a player.
These systems will phase over a 12-18 hour period over the Great
Lakes region later on Thursday. That morphology still is not
completely clear, as the surface low circulation is still not
solely consolidated in most guidance by late Thursday afternoon
as the elongated lower pressure region passes overhead. The
overall setup has trended slightly cooler in guidance since
yesterday. The 00Z GFS and EC, and their ensembles' distributions,
had a good clustering track of the deepening/consolidating low
over southern Lake Michigan by Thursday evening, with resulting
developing deformation over northern Illinois late in the
afternoon into early to mid evening. The 06Z GFS has trended a tad
further north, but still ample enough cold air and saturation for
a period of moderate snow.
While snow will have started earlier in the afternoon, this is
the primary concern as the snowfall rates will likely be moderate
to even possibly briefly heavy in intensity in concert with the
arctic front undercutting during that time. The omega is
collocated within the dendritic growth zone for a couple hour
period before the main snow forcing moves out. Some flurries if
not light snow though is likely to continue into overnight as the
cold air advection- driven stratocumulus is collocated within the
dendritic growth zone. Feel that the blowing snow aspect will be
a problem even where it is not snowing and again a reason a Winter
Weather Advisory will very likely be needed for a large part of
the area. Confidence in at least some blowing snow issues into
Friday morning is fairly high.
Temperatures will nosedive as well with single digits likely in
north central Illinois by Friday morning, yielding wind chills
of -5 to -10. Some flurries could continue with some cold
advection thin stratocumulus, and some ongoing blowing snow in
open areas into the afternoon.
MTF
&&
.LONG TERM...
330 AM CST
Saturday through Tuesday...
The coldest air mass of the season remains on track to arrive this
weekend and continue into or through next work week. However,
confidence has decreased a bit on the magnitude of the cold and
lowest wind chills for the first few days of the long term. This
is due to increasing potential for a few rounds of fluffy snow in
an active polar jet driven pattern.
High amplitude ridging spiking to north of Alaska will dislodge a
lobe of the tropospheric polar vortex, which will settle in over
or just north of the northern Great Lakes until at least mid next
week. This is due to reinvigorated blocking southwest of Greenland
(strong -NAO). The first disturbance of note for light to moderate
snow accumulation potential has had a consistent signal among
guidance (including ensemble) consensus of arriving Saturday
afternoon and scooting out Saturday evening. This will be followed
by a surge of cold advection into early Sunday to a bit lower
magnitude than previous forecasts, but likely still enough for
solidly below zero lows early Sunday, which with moderate
northwest winds could yield a need for a Wind Chill Advisory for
portions of the area.
How cold it gets Sunday into Monday will be a product of whether
a polar thermal gradient gets hung up in more zonal fashion, as
non-GFS guidance has backed off on the Sunday night-Monday
timeframe for the core of the cold air. A delay of the cold air
arrival could pave the way for additional accumulating snow
chances both Sunday and Monday. Either way you slice it, the whole
period will average significantly below normal, but it's becoming
possible that the coldest air mass gets delayed toward more next
week. Any clearing skies over deep snow pack could enable lows to
get out of hand, but in the active flow pattern that could easily
breed snow chances seen on many ensemble members, associated
clouds lower confidence on the lowest temps and wind chills. Would
expect wind chill headline potential for part of the period
extending to beyond day 7 as signs point toward a strong >1040 mb
Arctic High pressure settling over the region by then.
Castro
&&
.AVIATION...
For the 12Z TAFs...
The concerns include
* Light fog/BR at DPA and possible at RFD this morning
* Increasing south-southeast winds tonight becoming gusty Thursday
morning with LLWS also possible
* Snow potential on Thursday, possibly starting as snow/rain mix
as early as late AM at ORD/MDW, but higher confidence in PM start
Quiet conditions are in store today, with the exception of pockets
of fog this morning, especially south and west of RFD where dense
fog is occurring. It's possible the dense fog tries to expand
into RFD, but confidence is low, with temporary IFR VSBY mention.
DPA is observing lower MVFR VSBY, which could drop down to around
2SM at times. Light winds this morning will becoming southerly
this afternoon at less than 10 kt.
South-southeasterly winds will increase tonight and further
increase on Thursday morning in advance of our next weather
system, with gusts up to 20-25 during the morning. Low level wind
shear mention may be needed on Thursday morning as well. Winter
weather impacts are expected with accumulating wet snow, but
mainly Thursday afternoon at the Chicago terminals. To account for
possible earlier onset of the precipitation, have a PROB30 for
SNRA in the ORD and MDW TAFs. Later full sets of TAFs today will
further address the winter weather impacts on Thursday afternoon
and evening.
Castro
&&
.MARINE...
710 AM CST
With a consolidating and deepening low pressure Thursday late day
into the evening over the western Great Lakes, especially this
time of year, the strong cold advection pattern in its wake favors
gales. Confidence is high in this later Thursday evening through
Friday morning. As for in advance of this in the southerly flow,
confidence is a little less that there will be gales but it should
be close Thursday afternoon. A Gale Watch has been issued for the
Illinois and Indiana nearshore for this entire period.
MTF
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Dense Fog Advisory...ILZ008-ILZ010 until 10 AM Wednesday.
Winter Storm Watch...ILZ003-ILZ004-ILZ008-ILZ010...3 PM Thursday
to noon Friday.
IN...None.
LM...Gale Watch...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-LMZ745...noon
Thursday to 3 PM Friday.
Small Craft Advisory...LMZ740-LMZ741-LMZ742-LMZ743-LMZ744-
LMZ745...3 AM Thursday to noon Thursday.
&&
Visit us at weather.gov/chicago
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicagoHazardous Weather Outlook National Weather Service Chicago/Romeoville IL 344 AM CST Wed Feb 3 2021 ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002- 010-011-019-040945- Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage- La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford- Northern Cook-Central Cook-Southern Cook-Northern Will- Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton- 344 AM CST Wed Feb 3 2021 /444 AM EST Wed Feb 3 2021/ This Hazardous Weather Outlook is for portions of North Central Illinois...Northeast Illinois and Northwest Indiana. .DAY ONE...Today and Tonight. Weather hazards expected... Elevated Fog Risk this morning. DISCUSSION... Patches to areas of dense freezing fog this morning will create some slick spots on area roads. This is most favored in outlying area of northern Illinois. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday... Elevated Snow and Blowing Snow Risk. Elevated Non Thunderstorm Wind Risk, mainly at night. Limited Ice Accumulation Risk. Limited Excessive Cold Risk at night. Friday... Elevated Blowing Snow Risk. Limited Excessive Cold Risk. Limited Non Thunderstorm Wind Risk. Saturday through Monday... Elevated Excessive Cold Risk. Tuesday... Limited Excessive Cold Risk. DISCUSSION: A strong storm system will bring the potential for some wintry mix Thursday morning into early afternoon, and then the likelihood of accumulating snow and blowing snow into Thursday afternoon and evening. The threat is greatest along and north of Interstate 80, especially in north central Illinois. This system will send a strong cold front across the area late Thursday afternoon into evening that will result in winds gusting to 40 mph, maybe slightly higher, and in tandem with some snow falling and the snow cover result in areas of blowing snow. Significantly reduced visibility could occur, and the blowing snow may continue through Friday morning. Also, plunging temperatures will likely result in flash freeze conditions on some area roadways. A bitterly cold air mass will arrive over the weekend, possibly with snow and travel impacts leading its arrival Saturday into Saturday night. Well below zero lows and dangerously cold minimum wind chills of 15 to 25 below zero and locally colder are quite possible, especially Sunday through Monday morning. Wind chill values will likely remain below zero for several days in many areas. Additional rounds of fluffy snow are also possible for portions of the area on Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be necessary through tonight. LMZ740>745-040945- Winthrop Harbor to Wilmette Harbor IL- Wilmette Harbor to Northerly Island IL- Northerly Island to Calumet Harbor IL- Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN- Burns Harbor to Michigan City IN- 344 AM CST Wed Feb 3 2021 This Hazardous Weather Outlook is for portions of the Illinois nearshore waters of Lake Michigan and the Indiana nearshore waters of Lake Michigan. .DAY ONE...Today and Tonight. Weather hazards expected... Hazardous conditions for small craft late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday and Friday... Gale force winds and very hazardous waves are likely. Significant Freezing Spray Risk. Saturday and Sunday... Significant Freezing Spray Risk. Tuesday... Limited Freezing Spray Risk. MTF/Castro Visit us at http://weather.gov/chicago Follow us on Facebook, Twitter, and Youtube at: www.facebook.com/nwschicago www.twitter.com/nwschicago www.youtube.com/nwschicago
The national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Du Page | 2021-02-03 | 96 | Female | Vehicle/Towed Trailer | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2021Every state in 2021This day in weather historyWarnings in Illinois, February 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957428.